My brother is on welfare and the doctors at the clinic have given him the following meds. Tramadol 50 mg, Trazadone 50mg,Amitriptyline 10mg, cyclobenzaprine 10mg, Hydrocodone/APAP 5mg/500mg. In addition he was also given medication for Diabetes Type II, metformin 850 mg, glipizide 5mg, lisinopril 5 mg, simvastatin 20mg, Asprin 81 mg, Ranitidine 150 mg. Additionally he was also prescribed Naproxen 500mg and Alumina Magnesia 360 ml. I think this is too much medication. Any suggestions?
Is your Brother getting all of these meds from the same Doctor and same Pharmacy??
I'm wondering because sometimes when there are multiple Doctors involved it is hard to keep track of the different types of medications.
It has been reported that elderly people receiving multiple medications by more than one Doctor has caused serious health risks because of one Doctor not knowing what the other is prescribing.
Is this the case? If not, then the Doctor doing the prescribing must know what he is doing as far as the number of medications. I wouldn't worry if there si only one Doc. More than one and not affiliated with the same clinic...yes, I would worry.
Thank you for your posts. My brother has seen new doctors about every third time he goes to the clinic. He asked the last dr and the pharmacist about the mixing of these drugs and both said that was not an issue. I just wonder why he has so many drugs, especially for pain. I think he should stay with the Trazadone for sleeping and the Hydrocodone for the bad pain and move away from the others.
I think the pain meds are in check. It doesn't seem like too much to me. The Tramadol is not a narcotic and neither is the Cyclobenzaprine as that is the muscle relaxer. The Hydrocodone is a low dose so he should be alright.
I am sorry I am late in my response. I have been off for a bit due to some pressing issues. I just wanted to second what Mollyrae has said. Due to a disability I have recently retired from the health care industry and also want to assure you that in my opinion your brother is not receiving too much medication.
You brought up the fact that he is on welfare. I am wondering if your concern is this may make a difference in his care. I have not seen that as a factor unless it applies to a procedure, medication or test that MA would not cover. In my state that is confidential information. The fact that he may see different physicians is not an issue as long as they are at the same clinic. He has a medical chart that is seen by all the physicians at the clinic. If the primary care physician is unavailable it is perfectly acceptably to be seen by another at the same clinic.
Most of his medications cover different medical conditions and are at fairly low doses. The Metformin (usually the starting dose is 500mg twice a day) and Glipizide (5mg is the recommended starting dose) cover his diabetes. Lisinopril is also at it's lowest dose and it effective in treating hypertension.
I am guessing that your brother is taking tramadol regularly to control his pain and using the hydrocodone for break through pain. This is a very common practice.
Trazodone is an antidepressant. It may also be used for relief of anxiety disorders (eg, sleeplessness, tension) and chronic pain. As you suggested it is probably prescribed to help him sleep. Again he is on a very low dose. The Amitriptyline, also a low dose is most probably being prescribed to aid in the pain control. It enhances the effect of the pain medication. It in itself will not alleviate pain.
I understand your concern. I think you have asked the right person, a pharmacist, as they understand best how medications interact with one another. Regardless of what I or anyone else has told you if your pharmacist has reassured you that his medication regieme offers no concerns that is the individual I would trust.
It is easy to believe that someone you love should not be on pain medications, especially since you beleive they are excessive. I would venture a guess that if you asked your brother he would not feel that way. Many of us on this forum take more and much stronger medications than your brother. None of us like it but in order to function and have any quality of life we have no choice. We have all tried other avenues to no avail.
Your brother is lucky to have a sibling that is concerned for his well being. I applaud you for taking an active interest in his care. Not all of us are so lucky. If you have additional questions please feel free to ask.
Like Tuck was saying all those meds are low dose. They are all for diffirent things. Some people have many health issues and have to take meds for each ailment. Looking at your list does not shock me. The only thing that does concern me is the Tramadol and Hydrocodone. I have done some research on these meds and they don't seem to go together too well. Tramadol is an agonist/antogonist type of medication and can cancel out the effects of the Hydrocodone. If someone is on Hydrocodone and is dependent on it and takes Tramadol it can cause withdrawal. Many people are unaware of this complication.
He needs to ask his doctor about this and find out what the doctor thinks. I was on a morphine type med and needed to wean off for surgery and went down to Hydrocodone and then to Ultram(because it is nonnarcotic I thought it would be okay and help my tolerance go down) only to have withdraw syptoms and not know why. I did the research and found out what happened. From the info I read they do not go together.
Other than that his meds do not seem to be excessive when you are treating many different things.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.